Alert archive / Michigan / Tornado Warnings in 2023

Tornado Warning 15, NWS Detroit, MI

August 24, 2023Wayne County, Michigan

NWS Detroit, MI issued this tornado warning at Aug 24, 2023, 10:45 PM EDT for Wayne County, Michigan. It was in force for 8 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2023, 10:45 PM EDT (02:45 UTC)
Expired
Aug 24, 2023, 10:53 PM EDT
In force
8 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Wayne County, MI

The radar

The Detroit radar (KDTX), 74 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:45 PM EDTTSTM WND DMGGibraltar, MINumerous trees reported down across Gibraltar, mainly focused over the southern part of the city.
Aug 24, 10:55 PM EDTTSTM WND GST 471 E Gibraltar, MIMeasured at Grosse Ille.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 6:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3019 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WFUS53 KDTX 250245
TORDTX
MIC163-250330-
/O.NEW.KDTX.TO.W.0015.230825T0245Z-230825T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
1045 PM EDT Thu Aug 24 2023

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  South central Wayne County in southeastern Michigan...

* Until 1130 PM EDT.
    
* At 1045 PM EDT, a severe thunderstorm capable of producing a
  tornado was located over Grosse Ile, or near Flat Rock, moving
  southeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Wayne County, including the following locations...
  Woodhaven, Gibraltar, Riverview, Rockwood and South Rockwood.

This includes I-75 between mile markers 27 and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4202 8317 4203 8317 4203 8320 4206 8324
      4206 8325 4207 8326 4207 8327 4209 8329
      4218 8324 4217 8313 4212 8312 4205 8315
      4201 8314
TIME...MOT...LOC 0245Z 310DEG 46KT 4213 8317 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KDK
1 follow-up statement
340 
WWUS53 KDTX 250253
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
1053 PM EDT Thu Aug 24 2023

MIC163-250302-
/O.CAN.KDTX.TO.W.0015.000000T0000Z-230825T0330Z/
Wayne MI-
1053 PM EDT Thu Aug 24 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL WAYNE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern Michigan.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern half of Wayne County.

LAT...LON 4202 8317 4203 8317 4203 8320 4206 8324
      4206 8325 4207 8326 4207 8327 4209 8329
      4218 8324 4217 8313 4212 8312 4205 8315
      4201 8314
TIME...MOT...LOC 0249Z 310DEG 46KT 4207 8307 

$$

KDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 24, 8:08 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 24, 8:08 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
808 PM EDT Thu Aug 24 2023

.AVIATION...

Thunderstorms are filling in rapidly along the wavy front stalled
across central and SW Lower Mi this evening, taking advantage of
high instability south of the front and a strong wind field aloft.
Severe intensity is likely and a Severe Thunderstorm watch is in
effect until 1 AM. Damaging wind is the primary storm hazard with
large hail and torrential rainfall also likely. There is also a low
risk of tornadoes, both in discrete cells and within longer lines
that may develop. Borderline MVFR/IFR visibility restriction occurs
in the strongest storms while they sweep through from MBS at
issuance time to DTW around 02Z and then exit eastward by 05-06Z.
Early evening observations indicate expansive IFR ceiling across
northern Lower Mi and MVFR farther west across northern WI. These
clouds are projected to move into SE Mi on light NW wind as low
pressure carries the front southward late tonight. MVFR during the
morning improves to VFR Friday afternoon before scattering late in
the day The clouds hold during the morning and Friday morning

For DTW... A 02-03Z time of arrival is on track for the storms
strongly building across central and western Lower Mi. Severe
intensity is likely until about 04-05Z with some residual showers
possible until shortly after midnight. Borderline IFR/MVFR ceiling
fills in behind the storms late tonight and Friday morning.

.DTW THRESHOLD PROBABILITIES...

* High for thunderstorms 02-05Z this evening.

* High for ceiling at or below 5000 ft this evening and
  Friday morning.

&&

.PREV DISCUSSION...
Issued at 354 PM EDT Thu Aug 24 2023

DISCUSSION...

Enhanced risk of severe thunderstorms this evening.

Outflow from the morning convection tracked west, keeping the
elevated surface dew pts (70s) at bay across far southwest Lower
Michigan. Finally beginning to see a release of the higher dew pts
toward the CWA (78 degree dew pt at Hillsdale as of 230 PM), and
will keep the heat advisory for areas along and south of I-94, as
sunshine near the Ohio border will push maxes to around 90 degrees
and heat indices of 100 degrees or greater by sunset.

A high degree of instability is in place over southwest lower
Michigan, with mid level lapse rates aoa 8 C/km and MLcapes of 4000
J/kg with eroding low level cin/cap. Upper level wave/jet streak and
associated surface low over Wisconsin should be sufficient trigger
to support rapid development of thunderstorms early this evening.
Favorable combination of shear and instability will be supportive of
supercells initially, with just enough low level shear and low lcl's
to support possible isolated tornadoes along and just north of the
surface low/warm front, which looks to ride somewhere between I-94
and I-69 corridors. Surface dew pts around 80 degrees over the
Western Ohio Valley allowing for SBcapes up around 7000 J/kg, which
will also be feeding in to the system, and an eventual MCS with
damaging winds appears to be the likely outcome by late this
evening, as the system then tracks off into the eastern Great Lakes.
CAMS solutions (HRRR/ARW/FV3) are at least converging toward the
general concept, with the main impact to southeast Michigan during
the mid evening (7-11 PM) hours. Even though the system looks
progressive, flooding rainfall remains a big concern with the
exceptional moisture content, and quick 1-3 inches of rainfall seems
plausible underneath the severe storms/complex. Any training of
cells with the strengthening low level jet would support higher
totals, but does not appear to back around enough, maintaining a
mostly near due west-east direction.

Sheared out/elongated upper level wave over Central Canada on track
to swing through the northern Great Lakes tomorrow, leading to
cooler and drier Canadian air filtering into the Great Lakes region
over the Weekend as longwave trough takes hold over New England/Mid
Atlantic region. Still, can't rule out isolated showers/drizzle on
both Friday-Saturday, as low level moisture (sfc-925 MB) will be
stubborn/slow to mix out, with dew pts not falling back into the
comfortable 50s until Saturday with 40s possible for Sunday.

Speaking of cooler, both Euro and GFS are indicating a longwave
trough developing east of the Mississippi River Valley by mid week,
with 1000-500 MB thicknesses lowering into the 550s DAM over Lower
Michigan, as 850 MB temps progged to bottom out in the mid single
numbers Wednesday morning (although the 12z EURO is not as amplified
as the 00z run). Lake effect showers will have to be watched to
potentially impact the eastern Thumb region before the sprawling
high pressure moves overhead Wednesday night-Thursday.

MARINE...
Relatively light winds across the marine zoned today with a stalled
frontal boundary laid out across central Michigan through far
southern Lake Huron. This brings general east flow across much of
Lake Huron and southwest flow from Lake St Clair to west Lake Erie.
Strong to severe storms look increasingly likely late this afternoon
into tonight as the boundary becomes a focal point for development.
This activity will mainly affect portions of far southern Lake Huron
south to Lake Erie.  Northerly flow at 10 to 15 knots behind a front
will then begin to work southward through Lake Huron in the wake of
this system tonight, eventually bringing north flow to Lake Erie by
tomorrow morning. Winds bring elevated waves to the southern Lake
Huron, but it looks to hold below Small Craft criteria for tomorrow.
Another front Friday night into Saturday morning will come with
slightly stronger cold air advection resulting in gusts of 20 to 25
knots. The building waves into the nearshores of southern Lake Huron
will likely bring Small Craft Advisory conditions for Saturday.
Isolated showers will also accompany this frontal passage Friday
night. Waves decrease Saturday night into Sunday as high pressure
builds into the region. The next low pressure trough and front
arrives early next week bringing a return to unsettled conditions.

HYDROLOGY...

Numerous showers and thunderstorms are expected to develop this
evening. Most areas should see rainfall totals in excess of half an
inch. Prolific rainfall is expected with the strong to severe
thunderstorms however, which will put down a quick 1-2 inches of a
rainfall in a short period. Highly localized totals of 3 inches or
more are not out of the question with any training storms, which
would lead to more significant/flash flooding, especially over areas
which received heavy rainfall from last night. The Detroit Metro
region looks to be in a favorable position to receive the majority
of the rainfall tonight based on the expected surface low track near
the I-94 corridor.

Bulk of the rainfall should be over by midnight, with slowly drier
and cooler conditions setting in for Friday and especially this
weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.

&&

AVIATION.....BT
DISCUSSION...SF
MARINE.......AA
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 5:41 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
541 PM EDT Thu Aug 24 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-251000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
541 PM EDT Thu Aug 24 2023

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Numerous strong to severe thunderstorms are expected to develop
early this evening and continue through the evening hours before
tapering off after midnight. All hazards will be in play, damaging
wind gusts to or in excess of 70 mph, large hail, flooding rainfall,
and isolated tornadoes. Storm motion will be northwest to southeast
at 45 mph.

A Heat Advisory in effect for areas along and south of I-94 through
early this evening as heat indices reach around 100 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately...
Spotter activation may be needed late this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-251000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
541 PM EDT Thu Aug 24 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms are expected to develop by early this
evening, some of these storms will likely be severe sometime between
4 PM - Midnight. All hazards will be in play, damaging wind gusts to
or in excess of 60 knots, large hail, torrential rainfall, and
isolated waterspouts. Storm motion will be northwest to southeast at
40 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately...
Spotter activation may be needed late this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 24, 8:53 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
853 PM EDT Thu Aug 24 2023

MIZ063-070-250200-
Macomb MI-St. Clair MI-
853 PM EDT Thu Aug 24 2023

...Strong thunderstorms will impact portions of Macomb and St. Clair
Counties through 1000 PM EDT...

At 853 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yale to near Capac to near Lum. Movement
was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lakeport and Emmett around 905 PM EDT.
  Memphis around 915 PM EDT.
  Port Huron and Marysville around 920 PM EDT.
  Armada around 930 PM EDT.
  St. Clair around 935 PM EDT.
  Richmond around 940 PM EDT.
  New Baltimore around 950 PM EDT.
  Algonac and Marine City around 1000 PM EDT.

Other locations impacted by these storms include Anchorville, North
Street, Roseville, Shelby Township, Lynn Township, Ray Center,
Brockway, Utica, Washington and Fort Gratiot.

People attending Jimmy Johns Field  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern Michigan.

&&

LAT...LON 4297 8239 4294 8245 4289 8247 4281 8248
      4276 8247 4261 8252 4255 8259 4255 8265
      4250 8270 4254 8276 4254 8281 4243 8284
      4243 8288 4245 8287 4245 8308 4289 8310
      4289 8298 4316 8299 4317 8250 4318 8248
TIME...MOT...LOC 0053Z 307DEG 34KT 4315 8269 4303 8297 4310 8323

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DG
Local storm report, Aug 24, 10:35 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1035 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Gst     Detroit                 42.33N  83.05W
08/24/2023  E70 mph          Wayne              MI   Trained Spotter

            Reported on the west side of Detroit, near the
            intersection of Evergreen and Joy.

&&

Event Number DTX2300489

SC
Local storm report, Aug 24, 10:39 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1039 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     Tstm Wnd Dmg     Fenton                  42.80N  83.71W
08/24/2023                   Genesee            MI   Emergency Mngr

            Near Fenton Rd and North Long Lake Rd, 6 inch diameter
            tree branches down in the road.

&&

Event Number DTX2300490

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:26 PM EDTSevere Thunderstorm WarningDTXSaginaw48 min
Aug 24, 8:29 PM EDTSevere Thunderstorm WarningDTXLapeer35 min
Aug 24, 8:45 PM EDTSevere Thunderstorm WarningDTXGenesee60 min
Aug 24, 8:53 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair67 min
Aug 24, 8:58 PM EDTSevere Thunderstorm WarningDTXSaginaw, Shiawassee65 min
Aug 24, 9:01 PM EDTSpecial Marine WarningDTX74 min
Aug 24, 9:11 PM EDTTornado WarningDTXGenesee20 min
Aug 24, 9:20 PM EDTSpecial Marine WarningDTX70 min
Aug 24, 9:23 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer25 min
Aug 24, 9:29 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXGenesee, Livingston, Washtenaw76 min
Aug 24, 9:33 PM EDTSevere Thunderstorm WarningDTXOakland74 min
Aug 24, 9:36 PM EDTAreal Flood AdvisoryDTXGenesee, Lapeer, Livingston, Macomb, Oakland, Saginaw and 2 more2 hr
Aug 24, 9:37 PM EDTTornado Warning Tornado observedConsiderable damage threatDTXLivingston14 min
Aug 24, 9:50 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXLenawee, Washtenaw69 min
Aug 24, 10:01 PM EDTSpecial Marine WarningDTX74 min
Aug 24, 10:03 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXMonroe, Wayne72 min
Aug 24, 10:13 PM EDTTornado WarningDTXWashtenaw, Wayne27 min
Aug 24, 10:18 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair31 min
Aug 24, 10:21 PM EDTTornado WarningDTXWayne19 min
Aug 24, 10:28 PM EDTAreal Flood AdvisoryDTXWashtenaw, Wayne2 hr
Aug 24, 10:42 PM EDTTornado WarningDTXMonroe10 min
Aug 24, 11:57 PM EDTRiver Flood WarningDTXMacomb45 hr
Aug 25, 1:10 AM EDTRiver Flood WarningDTXWayne21 days
Aug 25, 4:47 AM EDTRiver Flood WarningDTXMacomb12 hr
Aug 25, 10:06 AM EDTSmall Craft AdvisoryDTX48 hr

Nearby

Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.